Monday mornings in a hospital are sort of like the day after a 5-year-old’s birthday party: there’s a lot of stuff to be cleaned up, explanations are needed, insurance claims have to be filed, and so forth.
My day started at 6:30 a.m. with a nurse standing in the doorway calling my name while I was asleep. Clearly, I was asleep—in bed, eyes closed, blankets pulled up to my nose, wearing mask of auto BiPAP—if this isn’t “asleep,” what is?
Then she starts to talk to me about how pretty my roses are (or, for purists, how pretty are my roses). Please note: I did not rise up and smack her, nor did I swear at her. What I did was say, “What do you want?”
The nurse wants nothing; is not there to administer medications; has no need for me to be awake. She says, “The aide will be coming soon to check your vitals.” So the nurse is pulling a John the Baptist, wearing a hair shirt, eating honey and locusts, and coming to prepare the way? For Jesus, you send an advance man; for a nurse’s aide, you keep your mouth shut.
So the nurse’s aide, also known at Crouse as an “assistant,” comes in, checks my blood sugar, finds it to be 431, and runs out of the room as fast as if her mother had just found her stash. Then the nurse comes in and asks me if I want insulin.
I thought we had this taken care of. I freakin’ can’t take insulin! Now leave me the hell alone, will you? Yes, I want to take insulin. I want to get my blood sugar down. I want to live! But it’s not going to happen and could you please stop rubbing my nose in it? I thought the good doctor had discontinued the insulin, so I’m going to have to deal with him about this.
So I’m lying in bed thinking about re-confirming with the doctor that the insulin has been discontinued, and then how to word a single sentence—preferably written in large block letters—explaining to the nurses that insulin makes me sick and there will be no more insulin ever and we’re just into providing comfort care and getting me into a nursing home where I will die of, um, high blood sugar and/or its complications and could the nurse please get with the program? But I fall asleep without configuring the sentence.
When I wake up a couple hours later I am feeling totally silly. Ask Dr. Ronald Fish, psychotherapist to the mighty and miserable, what my problem is and he will answer: “Despair.” To which I add, “Irritability,” both of these things being the consequence of the blood sugar running up to 431. Today.
But I am being totally silly. It must be the clonidine. We had been using Xanax for comfort but over the weekend it backed up on me and I started having shortness of breath—this was not inconvenient shortness of breath; this was frightening shortness of breath so, one thing and another, we come to clonidine, which is primarily a medication to lower blood pressure, but Dr. Ghaly is a wonderfully clever fellow, and there you go . . .